Colitis presenting 5 months after the final dose of anti-PD-1: long-term monitoring is warranted after adjuvant therapy
Charlotte Domblides, Marine Gross-Goupil, Alain Ravaud, Florian Poullenot, Amaury Daste
Immune checkpoint inhibitors have been approved as adjuvant therapy. Adverse immune events occurred during the administration of treatment, and delayed immune-related events have low incidence. A 66-year-old man was treated for hypopharynx cancer in 2012. In 2019, he was treated for a new oropharynx cancer. After undergoing surgery and complete response, the patient received nivolumab as adjuvant treatment. 5 months after the last dose of nivolumab, he presented with grade III diarrhea and abdominal pain for 3 weeks. Rectoscopy showed infiltration of mucous by lymphocytes. Corticosteroid was started resulting in a rapid decrease in symptom severity. With the increasing immune checkpoint inhibitors in adjuvant therapy, strict surveillance and education of patient in remission is necessary.
Keywords: adjuvant setting; anti PD-1; colitis; delayed immune-related events; immune checkpoint inhibitor.
Plain Language Summary
Lay abstract Immune checkpoint inhibitors have changed the outcomes of several cancers and have been approved after local treatment for melanoma or lung cancer. The toxicities of this treatment were immune-related adverse events and any organ can be involved. Usually, toxicity occurred during the administration of treatment and delayed immune-related events have low incidence. Here, we presented a case report of a patient treated with anti-programmed cell death protein 1 after loco-regional treatment for head and neck cancer and presented with severe diarrhea 5 months after the last dose of treatment. Corticosteroid was started, resulting in a rapid decrease in symptom severity. With the increasing immune checkpoint inhibitors in adjuvant therapy, strict surveillance and education of patient in remission is necessary.